PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjLink to Publisher's site
 
BMJ. 2004 July 31; 329(7460): 265.
PMCID: PMC498024
Drug Points

Photo-onycholysis associated with the use of doxycycline

Anneke Passier, pharmacist,1 Astri Smits-van Herwaarden, medical doctor,2 and Eugène van Puijenbroek, head of analysis department1

The Netherlands Pharmacovigilance Centre Lareb received five reports concerning photo-onycholysis associated with the use of doxycycline (table). All five patients used 200 mg of doxycycline a day for the prophylactic treatment of Lyme disease after tick bite. In all cases the affected nails had been exposed to the sun during the summer. All patients showed (partial) recovery after several months. To our knowledge, no other factors (either specific physical disorders or concomitant drug use) were responsible for the onycholysis in these patients.

Table 1
Reports of photo-onycholysis associated with the use of doxycycline*

Although the association between doxycyline and onycholysis has been sparsely reported,1-3 the circumstances of the patients we report differ from those described elsewhere. All five patients used doxycycline exclusively for the prophylactic treatment of Lyme disease; we did not find any studies that suggested a possible connection between Lyme disease and onycholysis.

The mechanism of this phototoxic reaction is not fully understood. The nail bed is relatively unprotected from sunlight and contains less melanin (implicating less ultraviolet protection) than other skin sites. Onycholysis may, therefore, be the sole expression of a photosensitivity reaction.4 Photosensitisation to doxycycline may be mediated by excited state oxygen singlets and free radicals, which arise because ofirradiation with ultraviolet A. This may cause selective injury to mitochondria, the preferential intracellular site of localisation of doxycycline.5

Borrelia burgdorferi—which causes Lyme disease—is becoming a more common coinfecting pathogen, and doctors are developing an increased knowledge and awareness concerning the potential risks of tick bites. Due to these developments, more high dosages of doxycycline may be prescribed more often. Considering the relatively good health of the patients using doxycycline for the given indication, exposure to sunlight is the likely cause of onycholysis. These patients should avoid exposure of their nails to the sun shortly after using doxycycline.

Notes

Funding: None.

Competing interests: None declared.

References

1. Yong CK, Prendiville J, Peacock DL, Wong LT, Davidson AG. An unusual presentation of doxycycline-induced photosensitivity. Pediatrics 2000;106: E13. [PubMed]
2. Cavens TR. Onycholysis of the thumbs probably due to a phototoxic reaction from doxycycline. Cutis 1981;27: 53-4. [PubMed]
3. Frank SB, Cohen HJ, Minkin W. Photo-onycholysis due to tetracycline hydrochloride and doxycycline. Arch Dermatol 1971;103: 520-1. [PubMed]
4. Bruinsma W. Nail changes due to drugs. In: Bruinsma W, ed. A guide to drug eruptions. 7th ed. Amsterdam: Intermed, 2000: 26.
5. Shea CR, Olack GA, Morrison H, Chen N, Hasan T. Phototoxicity of lumodoxycycline. J Invest Pharmacol 1993;101: 329-33. [PubMed]

Articles from BMJ : British Medical Journal are provided here courtesy of BMJ Group